Regularity and Approximability of Electronic Wave Functions

  • Harry Yserentant

Part of the Lecture Notes in Mathematics book series (LNM, volume 2000)

Table of contents

  1. Front Matter
    Pages i-viii
  2. Harry Yserentant
    Pages 1-11
  3. Harry Yserentant
    Pages 13-26
  4. Harry Yserentant
    Pages 27-50
  5. Harry Yserentant
    Pages 51-58
  6. Harry Yserentant
    Pages 59-85
  7. Harry Yserentant
    Pages 87-116
  8. Harry Yserentant
    Pages 117-125
  9. Harry Yserentant
    Pages 127-140
  10. Harry Yserentant
    Pages 141-176
  11. Back Matter
    Pages 177-188

About this book

Introduction

The electronic Schrödinger equation describes the motion of N-electrons under Coulomb interaction forces in a field of clamped nuclei. The solutions of this equation, the electronic wave functions, depend on 3N variables, with three spatial dimensions for each electron. Approximating these solutions is thus inordinately challenging, and it is generally believed that a reduction to simplified models, such as those of the Hartree-Fock method or density functional theory, is the only tenable approach. This book seeks to show readers that this conventional wisdom need not be ironclad: the regularity of the solutions, which increases with the number of electrons, the decay behavior of their mixed derivatives, and the antisymmetry enforced by the Pauli principle contribute properties that allow these functions to be approximated with an order of complexity which comes arbitrarily close to that for a system of one or two electrons. The text is accessible to a mathematical audience at the beginning graduate level as well as to physicists and theoretical chemists with a comparable mathematical background and requires no deeper knowledge of the theory of partial differential equations, functional analysis, or quantum theory.

Keywords

differential equation fourier analysis functional analysis partial differential equation

Authors and affiliations

  • Harry Yserentant
    • 1
  1. 1.Institut für MathematikTU BerlinBerlinGermany

Bibliographic information

  • DOI https://doi.org/10.1007/978-3-642-12248-4
  • Copyright Information Springer-Verlag Berlin Heidelberg 2010
  • Publisher Name Springer, Berlin, Heidelberg
  • eBook Packages Mathematics and Statistics
  • Print ISBN 978-3-642-12247-7
  • Online ISBN 978-3-642-12248-4
  • Series Print ISSN 0075-8434
  • Series Online ISSN 1617-9692
  • About this book